Nebraska, 2016

Tornado in Nebraska, August 1, 2016

August 1, 2016 · NWS OAX · 1 event in 1 county or zone

A cold front slowly moved south during the afternoon on August 4th into eastern Nebraska and western Iowa. The front neared the Interstate 80 corridor by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front slowly moved south during the afternoon on August 4th into eastern Nebraska and western Iowa. The front neared the Interstate 80 corridor by late afternoon. In addition, an outflow boundary from early storms in southeast Nebraska and southwest Iowa was lifting north. Isolated to scattered thunderstorms developed during peak heating along these two boundaries. Due to the combination of the thunderstorms developing on the stalling boundaries and very steep low-level lapse rates two landspout tornadoes were observed. Otherwise the thunderstorms were largely non-severe with gusty non-severe winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 2:06 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 1, 2:06 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 PM CDT MON AUG 1 2016

.SHORT TERM...(tonight through Wednesday night)
Issued at 242 PM CDT Mon Aug 1 2016

Latest subjective surface analysis shows fairly tight gradient
across eastern Nebraska between a broad area of low pressure
across the western Plains and high pressure across the Great
Lakes. Surface winds have been pretty gusty out of the southeast
today which we think was due in part to outflow from earlier
morning convection across Iowa in combination with the tightening
surface pressure gradient. Otherwise...a low pressure trough
extends from north central South Dakota into the Nebraska
Panhandle this afternoon.

Latest satellite and radar show a bit of activity developing
across central Nebraska near the surface trough and CAMs continue
to push this development eastward through the evening as weak mid
level wave moves east across Nebraska. Forecaster confidence on
how the evening will play out is fairly low so am only carrying a
small chance pop into the overnight.

The surface trough will continue to move east overnight and is
forecast to extend from western Kansas into northwestern Iowa and
continued convection cannot be ruled out around this boundary
through Tuesday morning. Wednesday looks warmer and mostly dry as
southeasterly winds increase.

.LONG TERM...(Thursday through Monday)
Issued at 242 PM CDT Mon Aug 1 2016

A high pressure dome will be centered over the south central
CONUS at the beginning of the period with a shortwave trough
moving across the Northern Plains. This will allow a cold front to
drop south across the area Thursday with thunderstorms possible
during the daytime hours but possibly moreso overnight into Friday
morning as a series of shortwaves move through west southwesterly
flow monsoonal flow. Behind the cold front...some heat relief
is expected with forecast highs nearly 10 degrees below normal.
Although we don't expect a washout for the weekend, we will carry
chances of showers and thunderstorms through the duration as a
series of mid level shortwaves take aim at the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Aug 1 2016

MVFR ceilings around early this afternoon should end and overall
coverage of TSRA in the area should decrease. Then look for VFR
conditions outside of any convective activity into tonight.
Southeast winds will slowly diminish the rest of the afternoon.
As winds aloft increase tonight...low level wind shear is expected
to develop tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Miller
Hazardous weather outlook, Aug 1, 3:21 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT MON AUG 1 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS IN NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA THROUGH THE EVENING...WITH LARGE
HAIL BEING THE PRIMARY HAZARD. LOCALLY HEAVY RAIN COULD OCCUR WITH
ANY STORMS THROUGH THE NIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING FROM NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. THESE
STORMS ARE EXPECTED TO SPREAD EAST AND SOUTHEAST ACROSS THE REST
OF EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING AND
OVERNIGHT...HOWEVER SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS DURING THE
MORNING TUESDAY...MAINLY SOUTH OF INTERSTATE 80. AGAIN SEVERE
STORMS ARE NOT EXPECTED.

HEAT INDEX READINGS TUESDAY AFTERNOON WILL LIKELY REACH THE 98 TO
105 RANGE IN MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

HOT AND HUMID WEATHER WILL CONTINUE FROM TUESDAY THROUGH
THURSDAY. HEAT INDEX READINGS OF 100 TO 105 WILL BE POSSIBLE ALL
THREE DAYS...ESPECIALLY ALONG AND SOUTH OF AN AREA FROM COLUMBUS
TO TEKAMAH TO ATLANTIC.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH
SATURDAY AS A FRONTAL SYSTEM ENTERS THEN STALLS ACROSS THE CENTRAL
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

In the hours before

Special weather statement, Aug 1, 9:24 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1024 AM CDT MON AUG 1 2016

IAZ055-056-011600-
SHELBY IA-HARRISON IA-
1024 AM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND NORTHEASTERN
HARRISON COUNTIES UNTIL 1100 AM CDT...

AT 1023 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF DUNLAP...OR 16 MILES SOUTHWEST OF DENISON...MOVING
EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...IRWIN...DEFIANCE...PANAMA...WESTPHALIA...
KIRKMAN AND MANTENO RECREATION AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 91.

LAT...LON 4173 9560 4186 9556 4187 9523 4185 9510
      4161 9510
TIME...MOT...LOC 1523Z 281DEG 36KT 4181 9553

MILLER

The radar

The Omaha radar (KOAX), 32 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Saunders

When
August 1, 3:21 PM CST to 3:25 PM CST
Where
Saunders County, 4.01 mi S of Memphis to 3.99 mi S of Memphis
Rating
EF0
Path length
0.04 mi
Path width
15 yd
Reported by
Social Media
Coordinates
41.043, -96.465

A brief landspout tornado was reported via social media. The tornado was small and last only a couple of minutes with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648265.